Wyoming, 2009Lightning Strike in Wyoming, May 30, 2009
May 30, 2009 · NWS RIW · 1 event in 1 county or zone
A lightning strike occurred about 20 miles west of Casper igniting a fire at an oil field.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike occurred about 20 miles west of Casper igniting a fire at an oil field.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 30, 1:28 AM MST, 11 hours 32 minutes earlier.
Area forecast discussion, May 30, 1:28 AM MST, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
228 AM MDT SAT MAY 30 2009
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
SHOWERS REMAIN PRESENT OVER THE BIG HORN BASIN AND JOHNSON COUNTY
THIS MORNING. INCREASED MORNING POPS OVER THESE AREAS TO ACCOUNT FOR
ANY LINGERING SHOWERS. EMBEDDED SHORTWAVES IN THE RIDGE OF HIGH
PRESSURE WILL BRING ADDITIONAL ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE CWA THIS AFTERNOON...ESPECIALLY
OVER THE NORTHERN MOUNTAINS. THE NAM CONTINUES TO BE MORE AGGRESSIVE
WITH AFTERNOON POPS WHILE THE GFS AND ECMWF MAINTAIN A LESSENED
COVERAGE. MESHED MODELS TOGETHER WITH ISOLATED CHANCES ACROSS THE
ENTIRETY OF THE FORECAST AREA...WITH ENHANCED POPS OVER THOSE AREAS
HIGHLIGHTED BY THE GFS AND ECMWF. CONTINUED WORDING FOR GUSTY WIND
WITH THUNDERSTORM ACTIVITY TODAY. TEMPERATURES WILL BE WARM AGAIN
TODAY ACROSS THE CENTRAL BASINS...WITH SIMILAR TEMPERATURES EXPECTED
AS THOSE EXPERIENCED ON FRIDAY....WITH MID TO UPPER 80S POSSIBLE IN
THE BASINS.
A SIMILAR SCENARIO EXPECTED FOR SUNDAY ACROSS THE AREA. SLIGHTLY
COOLER TEMPERATURES EXPECTED WITH INCREASED CLOUD COVER AND A
FLATTENING OF THE RIDGE. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
EXPECTED IN THE AFTERNOON AS ANOTHER SHORTWAVE MOVES INTO WESTERN
WYOMING. THE CENTRAL AND NORTHWESTERN MOUNTAINS AND VALLEYS EXPECTED
TO SEE THE BRUNT OF THIS SYSTEM...WITH ISOLATED ACTIVITY NOTED
ELSEWHERE.
MAIN WEATHER CHANGE EXPECTED TO OCCUR ON MONDAY AS A COLD FRONT
MOVES THROUGH THE AREA. DAYTIME TEMPERATURES WILL BE SIGNIFICANTLY
COOLER...WITH THE CENTRAL AND EASTERN BASINS SEEING VALUES IN THE
MID TO UPPER 60S AT BEST. MODELS DEMONSTRATING CONTINUED SHOWER AND
THUNDERSTORMS MONDAY AFTERNOON...THOUGH PRIMARILY EXPECT
THUNDERSTORM ACTIVITY TO REMAIN CONFINED TO THE SOUTH AND WEST.
SHOWER ACTIVITY WILL REMAIN PRESENT INTO MONDAY NIGHT...WITH COOLER
OVERNIGHT LOW TEMPERATURES EXPECTED. THIS LATER SYSTEM IS THE MAIN
CHALLENGE OF GOING FORECAST PACKAGE WITH MODELS STRUGGLING WITH THE
STRENGTH OF THE FRONT AND HOW MUCH DAYTIME AND NIGHTTIME
TEMPERATURES WILL COOL. DID ONLY MINOR TWEAKS TO THIS TIME FRAME FROM
WHAT WAS ALREADY IN THE FORECAST TO CONTINUE MONITORING MODEL
EVOLUTION WITH THIS UPCOMING SYSTEM.
.LONG TERM...TUESDAY THROUGH SATURDAY
GFS AND ECMWF BOTH PROJECTING THAT A DEEP UPPER LOW WILL BE ANCHORED
NEAR THE SOUTHWESTERN SHORE OF HUDSON BAY TUESDAY. A SHARP TROUGH
ROTATING AROUND THE UPPER LOW WILL MOVE SOUTHWARD INTO THE UPPER
MIDWEST TUESDAY...WHILE A SIGNIFICANT SFC COLD FRONT WILL PUSH INTO
THE NORTHERN AND CENTRAL PLAINS AND AS FAR SOUTHWEST AS WY AND
EASTERN CO. MUCH COOLER AIRMASS WILL MOVE ACROSS THE CWA TUESDAY
WITH GFS H7 TEMPERATURES RANGING FROM 0C TO 8 C AND ECMWF H7
TEMPERATURES RANGING FROM MINUS 1 C TO 6 C. THESE H7 TEMPERATURES
TRANSLATE INTO HIGH TEMPERATURES IN THE 60S ACROSS MOST OF THE AREA.
PRECIPITABLE WATER VALUES WILL EXCEED 0.75 OF AN INCH PER THE GFS
TUESDAY. UPSLOPE FLOW EAST OF THE DIVIDE AND OVERRUNNING MOISTURE
WILL PRODUCE A GOOD CHANCE OF ARIN EAST OF THE DIVIDE
TUESDAY...WHILE A GOOD SUPPLY OF MOISTURE AND INSTABILITY SOUTH AND
WEST OF THE ADVANCING COLD FRONT WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. ANOTHER SHORTWAVE WILL
MOVE SOUTHWARD FROM CANADA INTO MT TUESDAY NIGHT. THE ENERGY
ASSOCIATED WITH THIS SHORTWAVE AND THE STALLED OUT COLD FRONT OVER
WEST CENTRAL WY WILL ALLOW ISOLATED THUNDERSTORM ACTIVITY TO
CONTINUE ACROSS WY TUESDAY EVENING AND KEEP SHOWERS IN THE REGION
AFTER MIDNIGHT TUESDAY. A WEAKER COLD FRONT WILL MOVE THROUGH
EASTERN AND CENTRAL WY AND STALL NEAR THE DIVIDE WEDNESDAY. MOISTURE
POOLED ALONG THIS COLD FRONT AND WEAL INSTABILITY WILL PRODUCE
ISOLATED TO SCATTERED MORNING SHOWERS AND SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.
SLIGHTLY WARMER H7 TEMPERATURES WEDNESDAY WILL BRING MODEST LOW
LEVEL WARMING WITH HIGHS STILL 4-8 F BELOW NORMAL. WEAK UPPER LEVEL
RIDGE ACROSS THE SOUTHWEST U.S. AND SOUTHWESTERN PLAINS AND NORTHERN
STREAM ENERGY MOVING THROUGH MT AND THE NORTHERN PLAINS WILL
POSITION WY IN THE AREA BETWEEN COOLER HIGH PRESSURE TO THE
NORTHEAST AND MILDER PAC AIRMASS TO THE SOUTH. SFC BOUNDARY BETWEEN
THESE AMASSES WILL BE UNSTABLE THURSDAY AND FRIDAY WITH ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY. HIGH
TEMPERATURES THURSDAY AND FRIDAY WILL GRADUAL WARM TO NORMAL PER THE
ECMWF GUIDANCE...BUT GFS BRINGS ANOTHER COLD FRONT ACROSS WY FRIDAY
WITH SIGNIFICANTLY COOLER THAN NORMAL HIGHS. FOR NOW WENT WITH HIGHS
BETWEEN GFS AND ECMWF SOLUTIONS FOR THURSDAY AND FRIDAY. SATURDAY
APPEARS TO BE UNSETTLED AND COOLER WITH BOTH THE GFS AND ECMWF
INDICATING ANOTHER COLD FRONTAL PASSAGE.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY INTO THE EVENING HOURS. SHOWERS
AND THUNDERSTORMS WILL DEVELOP OVER MOST OF THE REGION AFTER 19Z
WITH SHOWERS AND STORMS PERSISTING THROUGH 06Z SUNDAY. LOCAL MVFR
CONDITIONS WILL OCCUR WITH THE STRONGER STORMS AS CEILINGS AND
VISIBILITY LOWER TO THE MVFR CATEGORY. WIND GUSTS TO 35 KNOTS WILL
ALSO OCCUR NEAR STORMS.
&&
.FIRE WEATHER...
ANOTHER DAY OF WARMING TEMPERATURES WITH LOW DAYTIME HUMIDITIES
EXPECTED TODAY. SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS
AFTERNOON...ESPECIALLY ACROSS THE NORTHWESTERN MOUNTAINS. GUSTY WIND
WILL BE PRESENT WITH STORM ACTIVITY TODAY. A SIMILAR SCENARIO
EXPECTED ON SUNDAY WITH SIMILAR TEMPERATURES AND ANOTHER ROUND OF
AFTERNOON SHOWERS AND THUNDERSTORMS. MONDAY WILL SEE THE BIGGEST
CHANGE TO AREA WEATHER AS A COLD FRONT IMPACTS THE AREA. EXPECT
COOLER TEMPERATURES MONDAY...WITH CONTINUED SHOWER AND THUNDERSTORM
ACTIVITY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BRANHAM
LONG TERM...SMITH
AVIATION...AR
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 30, 4:31 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
531 AM MDT SAT MAY 30 2009
WYZ001>020-022>030-311200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
531 AM MDT SAT MAY 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE
STATE TODAY...ESPECIALLY OVER NORTHWESTERN WYOMING. GUSTY WIND TO 40
MPH...LIGHTNING AND SMALL HAIL ARE THE PRIMARY THREATS WITH THESE
STORMS. ADDITIONALLY...LIGHT WINDS MAY ALLOW SOME STORMS TO PRODUCE
PERIODS OF HEAVY RAINFALL.
WARM TEMPERATURES THIS AFTERNOON WILL AGAIN CONTRIBUTE TO THE
INCREASED SNOWMELT AND ASSOCIATED RUNOFF OVER THE HIGHER
ELEVATIONS. RISING RIVERS AND STREAMS MAY CREATE HAZARDOUS
CONDITIONS OVER CROSSING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH EARLY NEXT WEEK.GUSTY WIND TO 40 MPH...LOCALLY
HEAVY RAIN...LIGHTNING...AND SMALL HAIL WILL BE THE PRIMARY THREATS
WITH STORM ACTIVITY. THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE
MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WIND GUSTS OVER 40 MPH...HAIL AND
HEAVY RAINFALL. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 30, 11:20 AM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1220 PM MDT SAT MAY 30 2009
WYZ001>003-005-007-012>019-023>030-302015-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-EAST SWEETWATER COUNTY-
FLAMING GORGE-GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-
LANDER FOOTHILLS-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1220 PM MDT SAT MAY 30 2009
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON OVER WESTERN AND CENTRAL WYOMING...ESPECIALLY OVER
THE HIGHER TERRAIN. DUE TO THE SLOW MOVEMENT OF THE STORMS...THE
STRONGER STORMS COULD PRODUCE ISOLATED AMOUNTS BETWEEN A HALF AN INCH
TO AN INCH OF RAIN. THIS COULD CAUSE SOME MINOR FLOODING OF NORMALLY
DRY WASHES. HOWEVER...MOST AREAS WILL RECEIVE LITTLE RAINFALL. IN
ADDITION...STRONG GUSTY WINDS TO AROUND 45 MPH AND SOME SMALL HAIL IS
EXPECTED.
21
Special weather statement, May 30, 12:46 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT SAT MAY 30 2009
WYZ001>020-022>030-302145-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
146 PM MDT SAT MAY 30 2009
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON OVER WESTERN AND CENTRAL WYOMING...ESPECIALLY OVER
THE HIGHER TERRAIN. VERY STRONG WIND GUSTS TO AROUND 55 MPH...SMALL
HAIL AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THE STRONGER
STORMS. DUE TO THE SLOW MOVEMENT OF THE STORMS...THE STRONGER STORMS
COULD PRODUCE ISOLATED RAINFALL AMOUNTS BETWEEN A HALF AN INCH TO AN
INCH. THIS COULD CAUSE SOME MINOR FLOODING OF NORMALLY DRY WASHES OR
POOR DRAINAGE AREAS. HOWEVER...MOST AREAS WILL RECEIVE
LITTLE RAINFALL.
21
Lightning, Natrona
- When
- May 30, 1:00 PM MST
- Where
- Natrona County, 9.95 mi W of Mills
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 42.831, -106.726
A lightning strike destroyed or damaged five oil tanks about 20 miles west of Casper near the intersection of county roads 201 and 210. The strike occurred about 1300MST blowing the lid off one tank containing about 400 barrels of crude oil. The fire quickly spread to a nearby tank and burning crude oil ignited the other tanks. Two additional propane tanks were burned but did not explode. A nearly century old storage building at the site was also completely destroyed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, May 30 to 31, 2009$3.0 million · 1 event
- Tornadoes and Hail in Ohio, May 30, 2009$163,000 · EF0 · 31 events
- Hail and Damaging Winds in West Virginia, May 30 to 31, 2009$52,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Illinois, May 30, 2009$33,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Indiana, May 30, 20091.75 in hail · 20 events
- Hail in Wyoming, May 30, 2009$20,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Kansas, May 30, 200952 kt wind · 5 events
- Hail in Kentucky, May 30, 2009$6,000 · 0.88 in hail · 4 events
- Damaging Winds in Kentucky, May 30 to 31, 2009$5,000 · 53 kt wind · 4 events
- Hail in Arizona, May 30, 20090.88 in hail · 3 events
- Hail in Kentucky, May 30, 20091 in hail · 3 events
- Hail and Damaging Wind in Michigan, May 30, 200952 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163622.